Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Aberdeen, SD

June 23, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 4:55 PM MDT for Corson County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 4:55 PM MDT (22:55 UTC)
Expired
Jun 23, 2002, 5:45 PM MDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:10 PM MDTHail 1Keldron, SD
Jun 23, 5:10 PM MDTThunderstorm Wind 52 EKeldron, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 232255
SVRABR
SDC031-232345-
/NEW.KABR.SV.W.0093.232253-232345/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
453 PM MDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 545 PM MDT

* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTH OF MORRISTOWN...OR ABOUT 26
  MILES SOUTHEAST OF LEMMON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 505 PM MDT
  WATAUGA AROUND 515 PM MDT
  BLACK HORSE...KLEIN RANCH AROUND 520 PM MDT
  MCINTOSH AROUND 525 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4574 10198 4556 10181 4561 10097 4594 10136
          4593 10175

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT SUN JUN 23 2002

UPPER TROUGH OVER NE MT WILL CONTINUE TO SLIDE NE INTO S CANADA AND
WEAKEN QUITE A BIT OVER THE NEXT 24 HRS. A WK S/W LOBE MOVG AROUND
THIS TROUGH WILL MOVE ACROSS THE DAKOTAS TONIGHT. ALSO...THE LL
WINDS ACROSS THE ABR CWA WILL TURN FROM SE TO SW TO W THROUGH THE
NIGHT AS A WARM FRONT LIFTS NORTHWARD AND A WEAK COLD FRONT MOVES
INTO THE CWA FROM THE WEST. SCT TSRAS OCCURRING ACROSS SE AND EC SD
AND IN NW SD AND SW ND WILL SPREAD/DEVELOP INTO NC AND NE SD AND WC
MN THROUGH THE EVENING AND OVERNIGHT AS THE WARM FRONT/LL CONVERGENT
AREA LIFTS VERY UNSTABLE AIR ACROSS THIS AREA. LIS DOWN TO -10 THIS
AFTN AND DWPTS IN THE UPPER 60S TO THE LOWER 70S. THE LAPS CIN HAS
DROPPED TO BELOW 50 ACROSS MUCH OF THE NORTHERN PART OF THE ABR CWA
THIS AFTN. ALSO...GOOD WIND SHEAR PROFILE FOR POSSIBLE SEVERE
STORMS. THE WEAK COLD FRONT PUSHING EAST MAY ALSO KICK OFF SOME
TSRAS ACROSS THE CWA TONIGHT. OTHERWISE...FOR TONIGHT SKIES WILL BE
PARTLY CLOUDY WITH LOWS MOSTLY IN THE 60S. FOR MON...THE ETA SHOWS
THE WK BOUNDARY/TROUGH STALLING ACROSS E SD WAITING FOR THE NEXT S/W
TO MOVE THROUGH MON AFTN AND NIGHT. THEREFORE...BELIEVE THE EASTERN
PART OF THE CWA WILL HAVE A CHC OF TSRAS AGAIN MON AFTN AND NIGHT.
IT WILL BE A VERY WARM BUT LESS HUMID DAY ON MONDAY WITH GENERALLY
NW WINDS OVER MUCH OF THE CWA EXCEPT THE FAR E. TUESDAY SHOULD BE
DRY ACROSS THE ENTIRE CWA AS SFC HIGH PRESSURE BUILDS IN AND DRIER
AIR FILTERS INTO THE AREA. SKIES WILL BE MOSTLY SUNNY WITH GENERALLY
ABOVE NORMAL TEMPS. IT WILL REMAIN DRY THROUGH WED NIGHT AS DRY N TO
NW WINDS FROM SFC HIGH PRESSURE DOMINATE THE WEATHER WITH CLEAR TO
P/C SKIES.

.EXTENDED DISCUSSION...
NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST WITH UPPER RIDGE
BUILDING OVR THE ROCKIES AND NORTHERN PLAINS. LOOKS LIKE NEXT WV
WILL MOVE THRU ON SAT...BUT LITTLE MSTR...AND NO CONFIDENCE AT THIS
TIME. LOOK FOR WARM...DRY CONDITIONS THRU EXTND PD.

.ABR...NONE

MOHR/MARSHALL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:08 PM MDTSevere Thunderstorm WarningABRHughes52 min
Jun 22, 6:41 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 22, 7:06 PM MDTSevere Thunderstorm WarningABRHyde54 min
Jun 22, 7:24 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand66 min
Jun 22, 7:57 PM MDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 8:30 PM MDTSevere Thunderstorm WarningABRHand60 min
Jun 22, 8:55 PM MDTSevere Thunderstorm WarningABRSully50 min
Jun 22, 8:57 PM MDTSevere Thunderstorm WarningABRHyde63 min
Jun 22, 9:07 PM MDTSevere Thunderstorm WarningABRMarshall38 min
Jun 22, 9:29 PM MDTSevere Thunderstorm WarningABRHand31 min
Jun 22, 9:43 PM MDTSevere Thunderstorm WarningABRSully32 min
Jun 22, 11:19 PM MDTSevere Thunderstorm WarningABRCorson56 min
Jun 22, 11:41 PM MDTSevere Thunderstorm WarningABRDewey64 min
Jun 23, 12:45 AM MDTSevere Thunderstorm WarningABRDewey30 min
Jun 23, 1:11 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth49 min
Jun 23, 1:57 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.